Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 12, 2017Anoka County, Ramsey County, Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 12, 2017, 2:27 AM CDT for Anoka County, Ramsey County, Washington County, Minnesota. It was in force for 33 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2017, 2:27 AM CDT (07:27 UTC)
Expired
Jul 12, 2017, 3:00 AM CDT
In force
33 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 54 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:28 AM CDTTORNADO6 Wsw Forest Lake, MNTORNADO DESTROYED AN ATTACHED GARAGE ON ONE HOME AND DESTROYED A COUPLE OF OUT BUILDINGS TO GO ALONG WITH MAINLY TREE DAMAGE. THE TORNADO TOUCHED DOWN 6 WSW OF FOREST LAKE IN RURAL ANOKA COUNTY AND LIFTED 4 NE OF HUGO IN RURAL WASHINGTON COUNTY. EF1 WITH A MAX
Jul 12, 2:28 AM CDTTORNADO6 Wsw Forest Lake, MNTORNADO DEVELOPED ALONG A SEVERE LINE OF STORMS AND CAUSED AN ATTACHED GARAGE TO COLLAPSE, DESTROYED A COUPLE OUTBUILDINGS, AND PRODUCED A CONCENTRATED AREA OF HEAVIER TREE DAMAGE. MAX WIND 90 MPH, PATH LENGTH 8.8 MILES. IT ENDED 4 MILES NORTHEAST OF HUGO. THE
Jul 12, 2:32 AM CDTTSTM WND DMG2 Wnw Mounds View, MNTREES ON A HOME AND A COUPLE CARS. TIME ESTIMATED.
Jul 12, 2:32 AM CDTTSTM WND GST 511 E Hugo, MNMESONET STATION AU680, HUGO.
Jul 12, 2:33 AM CDTTSTM WND DMG1 Nw Mounds View, MNREPORT WITH PHOTOS ON FACEBOOK OF TREES AND POWER-LINES DOWN.
Jul 12, 2:35 AM CDTTSTM WND DMGFridley, MNTREES DOWN, TIME ESTIMATED.
Jul 12, 2:38 AM CDTTSTM WND DMGColumbia Heights, MNTREES DOWN, TIME ESTIMATED.
Jul 12, 2:39 AM CDTTSTM WND DMGHugo, MNTREES DOWN.
Jul 12, 2:40 AM CDTTSTM WND DMGVadnais Heights, MNTREES AND POWER LINES DOWN. TIME ESTIMATED.
Jul 12, 2:43 AM CDTTSTM WND DMG3 Sw Marine On St. Croi, MNTREES DOWN.
Jul 12, 2:44 AM CDTTSTM WND DMGForest Lake, MNNUMEROUS TREES DOWN REPORTED VIA FACEBOOK.
Jul 12, 2:48 AM CDTTSTM WND DMG3 Ene Mahtomedi, MNTREES DOWN.
Jul 12, 2:48 AM CDTTSTM WND DMGSt. Paul, MNTREES AND POWER LINES DOWN. TIME ESTIMATED.
Jul 12, 2:57 AM CDTTSTM WND DMGStillwater, MNTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS83 KMPX 120727
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT WED JUL 12 2017

MNZ060>063-120800-
Anoka-Washington-Hennepin-Ramsey-
227 AM CDT WED JUL 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENNEPIN...ANOKA...NORTHERN WASHINGTON AND RAMSEY COUNTIES...

At 226 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near East Bethel to Ham Lake to near
Dayton. Movement was southeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Blaine and Lino Lakes around 230 AM CDT. 
  Brooklyn Center, Fridley, Shoreview, Forest Lake and Hugo around 
  235 AM CDT. 
  Minneapolis, New Brighton, Columbia Heights, Vadnais Heights and 
  Mounds View around 240 AM CDT. 
  Maplewood, Roseville, Oakdale, White Bear Lake and Mahtomedi 
  around 245 AM CDT. 
  St. Paul and Lake Elmo around 250 AM CDT. 
  Woodbury, West St. Paul and Stillwater around 255 AM CDT. 

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4536 9302 4529 9302 4529 9292 4519 9277
      4511 9274 4507 9280 4492 9292 4490 9304
      4492 9305 4492 9313 4489 9318 4523 9353
      4531 9330 4541 9320 4541 9309
TIME...MOT...LOC 0726Z 312DEG 46KT 4537 9311 4524 9321 4517 9344 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 1:07 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 12, 1:07 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
107 AM CDT Wed Jul 12 2017

.UPDATE...
Issued at 1251 AM CDT Wed Jul 12 2017

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jul 11 2017

Not much change in the scenario and thinking of tonight's expected
thunderstorm event outside of slightly later timing.

Surface analysis puts a low pressure center along the
international border with central North Dakota with a warm front
snaking southeast into far southwestern Minnesota and a trailing
cold front into the western Dakotas. Aloft, the upper level
pattern continues to flatten in advance of a kicker shortwave
disturbance dropping in from Saskatchewan province. As the frontal
system moves east, the warm front will gradually lift north,
bringing a surge of lower level moisture into the region which
will add to an already unstable atmosphere. Dewpoints in southern
MN have already climbed to around 70 degrees with mid-60s
dewpoints around the I-94 corridor. This will contribute to
3000-4000 j/kg of MUCAPE over southern and western portions of the
coverage area. There is a slight delay in the initiation due to
good capping and the slower arrival of the upstream shortwave but
the thinking is still that storm initiation will occur in the
eastern Dakotas around 22z. Storms will initially take the form of
discrete cells capable of large hail and isolated tornadoes. As
the event unfolds, the storms will increase in coverage to the
southeast, gradually developing into bows/segments, taking on an
MCS-type formation. This will then transition the mode to large
hail and damaging straight-line winds later into the evening
(though isolated tornadoes are still possible). The storms will
likely reach the STC area around 03z and the Twin Cities area
around 05z. The deep moisture will also allow any storms that form
capable of producing heavy rain, giving rise to an isolated
flooding hazard. The activity will gradually wind down during the
early morning hours as the low pressure center arrives near KSTC
by daybreak and will shift to KMSP by midday tomorrow. While the
precipitation comes to an end, low clouds will likely linger for
much of the day tomorrow along with cooler temperatures.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jul 11 2017

By tomorrow evening, we'll be on the cool side of the front with
dew points falling into the 50s as the low pressure system
begins departing to our east. Still, cyclonic flow aloft on the
backside of the wave keeps some pops in the east tomorrow night.
High pressure at the surface will build in from Canada and
Thursday will be nearly 10 degrees below normal for high
temperatures, meaning highs will be in the low to mid 70s across
the area.

Friday will be a gorgeous summer day as the high builds in and
temperatures warm back into the 80s under mostly sunny skies. The
heat continues to build Saturday and temperatures around 90
degrees look plausible. Dew points will rise to near 70 during the
afternoon and there is a chance of seeing isolated thunderstorms
develop. There is not much of a trigger for storms but a few stray
storms could initiate. Wet Bulb Globe Temperatures reach the mid
80s during the afternoon so we do advise that people active
outdoors make sure to stay hydrated and take breaks as necessary.
The guidance wants to dig a trough across the Great Lakes Sunday
which would bring us a cooler northwest flow temporarily, and
another surface high moves in.

Early next week looks hot as southerly winds increase behind the
departing high and as the main upper ridge starts leaning farther
east.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1251 AM CDT Wed Jul 12 2017

Thunderstorms have developed over western and central MN earlier
this evening and will continue shifting east through the overnight
hours. The strongest activity is in central MN, producing a 61kt
gust at KAXN. Still looking for storms to impact all the sites
except possibly KRWF which may well be out of the path of any
thunderstorms. There is also the chance of MVFR ceilings close to
daybreak for sites behind thunderstorm activity but confidence is
not as high at this point on MVFR to IFR ceilings. VFR conditions
are expected to prevail for much of the day tomorrow with either
high ceilings or multiple SCT levels.

KMSP...Looks like the best shot for KMSP to see thunderstorms is
with the cluster currently approaching KHCD. This activity looks
to move into the KMSP area around 08z-09z, dropping conditions
likely to MVFR and potentially IFR. The activity should clear out
by the time of the morning push and conditions will remain VFR
through the day. Wind speeds away from thunderstorms will
generally remain 10 kt or less.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 5-10 kts.
Fri...VFR. Wind variable less than 5 kts.
Sat...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Jul 11, 10:14 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1014 PM CDT Tue Jul 11 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1014 PM CDT Tue Jul 11 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a Slight Risk of severe thunderstorms for all of central
and southern Minnesota into west central Wisconsin. Large hail,
damaging winds, and isolated tornadoes are possible this evening
into the early morning hours. Heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat and humidity will build back into the region Saturday.
People who are active outdoors will need to remember to stay
hydrated and take breaks as needed.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed tonight.

In the hours before

Special weather statement, Jul 11, 11:02 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1102 PM CDT TUE JUL 11 2017

MNZ047-048-055-120430-
Stevens-Pope-Swift-
1102 PM CDT TUE JUL 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN
STEVENS AND NORTHWESTERN SWIFT COUNTIES...

At 1102 PM CDT, a strong thunderstorm was located near Lake Oliver,
or 12 miles south of Morris, moving east at 45 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Hancock around 1115 PM CDT.
  Lake Hassel around 1130 PM CDT.

Other locations impacted by this storm include Lake Emily, Clontarf
and Benson Airport.

This includes U.S. Highway 59 between mile markers 149 and 159.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4535 9611 4547 9612 4557 9552 4531 9551
TIME...MOT...LOC 0402Z 264DEG 38KT 4541 9598

BORGHOFF
Local storm report, Jul 11, 11:54 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1154 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     HAIL             1 S BRANDON             45.95N 95.60W
07/11/2017  E0.75 INCH       DOUGLAS            MN   LAW ENFORCEMENT

            AT I-94 EXIT TO BRANDON.

&&

TDK
Local storm report, Jul 11, 11:59 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1159 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND GST     1 SSW ALEXANDRIA        45.87N 95.39W
07/11/2017  M68 MPH          DOUGLAS            MN   ASOS

            MEASURED 61KT GUST. NUMEROUS TREES DOWN IN
            ALEXANDRIA PER LAW ENFORCEMENT.

&&

JPC
Local storm report, Jul 12, 1:56 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 AM CDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND DMG     BELLINGHAM              45.14N 96.29W
07/11/2017                   LAC QUI PARLE      MN   PUBLIC

            DOWNED POWER-LINES AROUND BELLINGHAM. MANY
            LARGE TREES DOWN, AND DAMAGE TO THE LAC QUI
            PARLE COUTNY WORKS GARAGE.

&&

AMK
Local storm report, Jul 12, 2:09 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 AM CDT WED JUL 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     BELLINGHAM              45.14N 96.29W
07/11/2017                   LAC QUI PARLE      MN   PUBLIC

            DOWNED POWER-LINES AROUND BELLINGHAM. MANY
            LARGE TREES DOWN, AND DAMAGE TO THE LAC QUI
            PARLE COUTNY WORKS GARAGE.

&&

AMK
Special weather statement, Jul 12, 2:27 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT WED JUL 12 2017

MNZ060>063-120800-
Anoka-Washington-Hennepin-Ramsey-
227 AM CDT WED JUL 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENNEPIN...ANOKA...NORTHERN WASHINGTON AND RAMSEY COUNTIES...

At 226 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near East Bethel to Ham Lake to near
Dayton. Movement was southeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Blaine and Lino Lakes around 230 AM CDT.
  Brooklyn Center, Fridley, Shoreview, Forest Lake and Hugo around
  235 AM CDT.
  Minneapolis, New Brighton, Columbia Heights, Vadnais Heights and
  Mounds View around 240 AM CDT.
  Maplewood, Roseville, Oakdale, White Bear Lake and Mahtomedi
  around 245 AM CDT.
  St. Paul and Lake Elmo around 250 AM CDT.
  Woodbury, West St. Paul and Stillwater around 255 AM CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4536 9302 4529 9302 4529 9292 4519 9277
      4511 9274 4507 9280 4492 9292 4490 9304
      4492 9305 4492 9313 4489 9318 4523 9353
      4531 9330 4541 9320 4541 9309
TIME...MOT...LOC 0726Z 312DEG 46KT 4537 9311 4524 9321 4517 9344

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:02 PM CDTSpecial Weather StatementMPXSwift28 min
Jul 11, 11:14 PM CDTSevere Thunderstorm WarningMPXDouglas46 min
Jul 11, 11:27 PM CDTSevere Thunderstorm WarningMPXPope33 min
Jul 11, 11:59 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd46 min
Jul 12, 12:10 AM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison35 min
Jul 12, 12:45 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd21 min
Jul 12, 12:46 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs44 min
Jul 12, 1:44 AM CDTSevere Thunderstorm WarningMPXAnoka, Benton, Isanti, Mille Lacs, Sherburne46 min
Jul 12, 2:48 AM CDTSevere Thunderstorm WarningMPXDakota, Ramsey, Washington27 min
Jul 12, 3:17 AM CDTSevere Thunderstorm WarningMPXBarron, Polk43 min
Jul 12, 3:25 AM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire35 min
Jul 12, 3:41 AM CDTSevere Thunderstorm WarningMPXChippewa, Rusk38 min
Jul 12, 3:51 AM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire24 min
Jul 12, 4:32 PM CDTSpecial Weather StatementMPXEau Claire28 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.